Explains what antidepressants are, how they work, possible side effects and information about withdrawal.
Every antidepressant has possible side effects. These vary between the different types of antidepressant, and between each individual drug. This page covers:
Some of the side effects listed below are quite common, but others are rare. You may not experience many of these effects. You may also experience some side effects when you first start taking antidepressants, but feel them less after a few weeks.
It's up to you to decide whether or not the antidepressant has more benefits for you than any negative side effects. Your doctor should be able to help you with this decision. Our pages on coping with side effects and receiving the right medication may also help.
You can also find out about the side effects for individual antidepressants from the British National Formulary (BNF) A-Z list of drugs. Or you can speak to your doctor or pharmacist with any questions or concerns you have about side effects.
"It took me a long time to take an SSRI, mainly as I was terrified of the side effects listed, but my doctor finally convinced me that my depression was much worse [than the side effects]."
Antimuscarinic effects are side effects caused by changes to the level of the chemical acetylcholine in your body. These effects are sometimes called anticholinergic effects.
If your level of acetylcholine changes, this can have effects all over the body. These effects include:
A rare side effect of some SSRI antidepressants is bleeding inside your gastrointestinal system, which includes your stomach and intestines.
The risk of gastrointestinal bleeding is higher for older people, especially those aged over 80. If you are over 80, your doctor may prescribe you a different antidepressant to avoid this risk.
Antidepressants may trigger hypomania or mania in some people. This may stop if you stop taking the antidepressant. But sometimes it may be a sign of bipolar disorder. In this case, you may be given a new diagnosis and different medication.
Our page on making yourself heard has tips on discussing your diagnosis with your doctor, if you feel like it doesn’t match your experience of mental health.
NMS is a rare but serious neurologic disorder, which means it affects your nervous system.
It usually happens as a side effect of antipsychotic drugs. But it can sometimes happen with antidepressants. If it does occur, it usually develops rapidly over 24 to 72 hours.
The symptoms of NMS are:
High temperature and rigidity are usually the first symptoms to appear. This means NMS can sometimes be confused with an infection. But NMS can be very dangerous if it’s not detected and treated. In rare cases, it can be fatal.
If you’re worried that you may have symptoms of NMS, you should contact your GP urgently or call 999 for an ambulance.
If you experience NMS, you will probably need treatment in hospital, where doctors can stop your medication and reduce your fever.
Some other methods of treatment are used, although the evidence for the use of these is not as strong. These methods may include using:
The symptoms may last for days, or even weeks, after coming off the medication that's causing them. Many people who have had NMS once go on to get it again.
If you experience NMS, you should only take antidepressants afterwards if they are essential for your mental health. And you should have the lowest dosage possible that still gives the positive effects.
This is a rare but serious condition, which can be fatal. It can happen with any antidepressant, but is more likely with an SSRI. This is especially if you take an SSRI alongside certain other drugs, such as another antidepressant or lithium.
These are some of the more common symptoms of serotonin syndrome. If you experience these symptoms, you should seek immediate advice from your GP or a specialist involved in your care. Or you can contact NHS 111 in England or NHS 111 or NHS Direct (0845 46 47) in Wales for urgent medical advice:
These are some rare symptoms of NMS, but if you experience them it is a medical emergency. If you have these symptoms, you or someone else should call 999 and ask for an ambulance to take you to hospital:
The NHS has a page on the side effects of antidepressants, which includes information on serotonin syndrome and what to do if you experience symptoms.
Sexual problems are a possible side effect of antidepressants. The symptoms vary for different people, but they may include:
If you have a penis, you may also experience:
Sometimes these side effects may continue after you've come off the drug, possibly for some time. If your side effects last for a while, you might want to report them using the Yellow Card Scheme.
SIADH is a side effect of some antidepressants. It mainly happens with tricyclics, SSRIs and SNRIs. It is a rare but serious side effect, which can be fatal.
Vasopressin is one of the hormones that control the production of urine in your body. It is also known as the antidiuretic hormone. SIADH makes your body secrete too much vasopressin. This causes your body to hold on to water, which lowers the level of sodium in your body.
This condition is called hyponatraemia. It can lead to:
Some people believe antidepressants might make you more likely to act on suicidal feelings. This is because antidepressants can increase your energy and motivation levels, which may be very low while you are depressed. Early in your treatment, you may experience more energy and motivation before your feelings of depression have started to lift. This might mean you have enough energy act on suicidal urges.
This is only a theory. Lots of people who take antidepressants don’t experience suicidal feelings. And if you do experience these feelings, it doesn’t always mean that you will act on them.
But it is still important to get help. You can speak to your doctor about how you are feeling. Or see our page on treatment and support for suicidal feelings for other ways to get help.
Any drugs which cause a dry mouth can also cause tooth decay if you take them for a long time. This side effect is most common with tricyclic antidepressants.
You can speak to your dentist if you are concerned about this. They can give advice on how to care for your teeth and oral health while you are taking antidepressants.
This information was published in September 2020. We will revise it in 2023.
Need more support with this issue? Our helplines are here for you.
Need the references and evidence sheet for this page? Contact our publishing team.
Want to reproduce content from this page? See our page on permissions and licensing.